Critical Care: Fellow Case Report Poster - Critical Care I |

K2 Synthetic Cannabinoid Causing Reversible Global Cerebral Edema: A Case Report FREE TO VIEW

Ismini Kourouni, MD; Stefania Pirrotta, DO; Raymonde Jean, MD; Keith Rose, MD; Joseph Mathew, MD
Author and Funding Information

Mount Sinai St. Luke's, Mount Sinai West, New York, NY

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;150(4_S):240A. doi:10.1016/j.chest.2016.08.253
Text Size: A A A
Published online

SESSION TITLE: Fellow Case Report Poster - Critical Care I

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM

INTRODUCTION: K2 is a new synthetic cannabinoid engineered to resemble marijuana and to reproduce its effects. With a potency 100 times that of marijuana, it has well described neuropsychological but less predictable physiologic manifestations when compared to marijuana. We present a case of a patient with altered sensorium and findings of global cerebral edema after K2 use.

CASE PRESENTATION: A 37-year-old man was brought to our Emergency Department (ED) after being found unresponsive. EMS noted fixed-dilated pupils and SpO2 40%. He received naloxone without response and was intubated in the field. Neurologic examination in the ED showed 5mm non-reactive pupils. Corneal, Doll’s eye and gag reflexes were all absent. He exhibited decerebrate posturing with stimulation and intermittent rhythmic flexor motions in the upper extremities coupled with left gaze deviation. Plantar reflexes were downward. He was loaded with levetiracetam and was transferred to the medical intensive care unit. Laboratory tests were unremarkable including acetaminophen, salicylate, and alcohol levels. Urine drug screen was positive for cannabinoids. CT brain revealed global cerebral edema with grey-white matter indifferentiation (image1) consistent with anoxic brain injury. He was treated with hypertonic saline (3%). Two days later, he awakened, was interactive but combative. Two hours after his extubation, he was ambulatory and admitted to marijuana and K2 use.

DISCUSSION: The toxicity and adverse effects of the synthetic cannabinoids are unpredictable, potentially life threatening and underreported in literature. They vary widely depending on the specific chemical compound used during their synthesis. Patients usually present with violent behavioral manifestations, seizures and coma. K2 use is also associated with myocardial infarction, strokes, respiratory failure and kidney injury. As there is currently no available test and users underreport it, intensivists need to keep a high index of suspicion in patients at risk.

CONCLUSIONS: While altered mental status is a common presentation in K2 users, this is the first reported case of reversible diffuse cerebral edema and its associated neurologic findings. Our case illustrates the degree of neurologic impairment, which may occur with K2 use and aims to raise awareness among intensivists about this emerging public health threat.

Reference #1: Tait RJ et al. A systematic review of adverse events arising from the use of synthetic cannabinoids and their associated treatment.Clin Toxicol 2016;15;54:1-13

DISCLOSURE: The following authors have nothing to disclose: Ismini Kourouni, Stefania Pirrotta, Raymonde Jean, Keith Rose, Joseph Mathew

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543